Alert archive / California / Wind Advisories in 2020

Wind Advisory 17, NWS Phoenix, AZ

May 17, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 17, 2020, 1:26 PM PDT for Imperial County, California. It took effect at May 18, 2020, 4:00 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 17, 2020, 1:26 PM PDT (20:26 UTC)
In effect from
May 18, 2020, 4:00 PM PDT
Expired
May 19, 2020, 9:00 AM PDT
In force
17 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS75 KPSR 172026
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
126 PM MST Sun May 17 2020

CAZ562-181200-
/O.NEW.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/
Imperial County Southwest-
126 PM PDT Sun May 17 2020

...WIND ADVISORY IN EFFECT FROM 4 PM MONDAY TO 9 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM Monday to 9 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
636 
WWUS75 KPSR 180824
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
124 AM MST Mon May 18 2020

CAZ562-182230-
/O.CON.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/
Imperial County Southwest-
124 AM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
9 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM Monday to 9 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
739 
WWUS75 KPSR 182047
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
147 PM MST Mon May 18 2020

CAZ562-190900-
/O.NEW.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
/O.CON.KPSR.WI.Y.0017.200518T2300Z-200519T1600Z/
Imperial County Southwest-
147 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 9 AM PDT Tuesday. 
  For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-190900-
/O.NEW.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
/O.EXB.KPSR.WI.Y.0017.200518T2300Z-200519T0700Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
147 PM PDT Mon May 18 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...WIND ADVISORY IN EFFECT FROM 4 PM TO 11 PM PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western Imperial County.

* WHEN...For the first Wind Advisory, until midnight PDT 
  tonight. For the second Wind Advisory, from 4 PM to 11 PM PDT 
  Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
344 
WWUS75 KPSR 190657
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1157 PM MST Mon May 18 2020

CAZ566-191900-
/O.EXP.KPSR.WI.Y.0017.000000T0000Z-200519T0700Z/
/O.CON.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1157 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...For the first Wind Advisory, until midnight PDT 
  tonight. For the second Wind Advisory, from 4 PM to 11 PM PDT 
  Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-191900-
/O.CON.KPSR.WI.Y.0017.000000T0000Z-200519T1600Z/
/O.CON.KPSR.WI.Y.0018.200519T2300Z-200520T0600Z/
Imperial County Southwest-
1157 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM TO 11 PM PDT
TUESDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 9 AM PDT Tuesday. 
  For the second Wind Advisory, from 4 PM to 11 PM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
106 
WWUS75 KPSR 190842
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
142 AM MST Tue May 19 2020

CAZ562-192200-
/O.EXT.KPSR.WI.Y.0018.200519T2200Z-200520T0600Z/
/O.CON.KPSR.WI.Y.0017.000000T0000Z-200519T1600Z/
Imperial County Southwest-
142 AM PDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...For the first Wind Advisory, until 9 AM PDT this 
  morning. For the second Wind Advisory, from 3 PM this 
  afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-192200-
/O.EXT.KPSR.WI.Y.0018.200519T2200Z-200520T0600Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
142 AM PDT Tue May 19 2020

...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 17, 11:25 AM PDT, 2 hours 1 minute earlier.

Area forecast discussion, May 17, 11:25 AM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
1125 AM MST Sun May 17 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Above normal temperatures continue through Monday as high
pressure builds over the Southwest, before a dry weather
disturbance brings cooler temperatures by mid-week. An increase in
winds and fire danger will accompany this system, especially
across southeast California and the lower Colorado River Valley.
Calmer and very seasonable weather will return by the end of next
week.

&&

.DISCUSSION...
Pronounced anticyclonic flow aloft amidst shortwave ridging over
the Southwest is evident on morning satellite imagery. An
expansive closed low and accompanying upper trough was located off
the Pacific coast. Some upper-level moisture in the form of
cirrus clouds are branching eastward across northern Arizona, but
otherwise clear skies are in place over the remainder of the state
into southeast California. Temperatures are forecast to climb a
few more degrees across south-central Arizona over what was
observed Saturday, with Phoenix expected to top out just over 100
degrees this afternoon. Breezy conditions can be expected along
the lower Colorado Valley as southerly winds increase to 15-20 mph
with gusts to 30 mph, in response to modest deepening of a
surface trough over the Great Basin. This will bring an elevated
fire weather threat this afternoon.

Mid-level height falls will gradually begin to spread eastward on
Monday over southeast California as the aforementioned upper
trough digs southward along the northern California coast. Corresponding
heights and temperatures aloft will fall 2-3 normalized standard
deviations below normal yielding enhanced baroclinicity and
pressure gradients over the SW Conus in advance of the cold
core. This will mark the beginnings of a cooling trend into mid-
week, but more significantly, an increase in wind speeds. Winds
towards the top of the mixed boundary layer around 700 mb
should crest in a 35-40kt range (nearing the 99th percentile for mid
May) and partially be mixed to the surface during peak heating. Latest
ensemble and high-resolution deterministic model guidance
indicates the typically favored locations in southeast California
will likely experience the strongest winds. Despite a modest
increase in skin-layer moisture across Imperial County, RH values
will remain low enough to support an elevated to perhaps locally
critical fire weather threat area-wide on both Monday and Tuesday.
A wind advisory may also need to eventually be considered for some
southeast California zones as well.

More significant cooling will occur on Tuesday with high
temperatures struggling to get out of the 80s - which is several
degrees below normal - as the upper trough pivots eastward.
Tropospheric moisture will remain dry and continue to support low
daytime RH values despite the cooling. Any precipitation
associated with the trough will remain well to the north across
Utah and the Great Basin. Temperatures rebound closer to seasonal
normals by late in the week, but any substantial heating should
remain tempered by broad troughing remaining fixed over the
western CONUS.

&&

.AVIATION...Updated at 1823Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Easterly winds will gradually veer to the west this afternoon,
resulting in a period of southerly crosswinds at KPHX. Speeds are
generally expected to remain below 8 kt, however occasional gusts up
to 15-20 kt will be possible. Somewhat stronger south and
southwesterly breezes are anticipated Monday afternoon ahead of a
Pacific low pressure system.

Southeast California/Southwest Arizona including KIPL and KBLH:

Along the CO River Valley including KBLH, a southerly wind will
predominate through Monday afternoon. Sustained winds in the
15-20 kt range are likely this afternoon before subsiding overnight
and Monday morning. Breezy conditions are also anticipated at KIPL,
where southerly winds will shift to westerly tonight. Gusts as high
as 25 kt will be possible across the Imperial Valley Monday
afternoon.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Temperatures will cool into a below normal range during the middle
of the week with the passage of a weather disturbance north of
Arizona before returning back to the seasonal average by the
weekend. This system will bring very breezy conditions to all
districts Tuesday with afternoon gusts locally exceeding 30 mph.
With humidity levels falling near 10%, critical fire conditions may
be reached for some areas Tuesday afternoon. Wind speeds should
weaken somewhat during the latter half of the week with just more of
the typical afternoon upslope gusts. Otherwise, minimum afternoon
humidity levels the remainder of the week will fall around 10% while
overnight recovery ranges from 25-35% in eastern districts and
closer to 40-60% in western districts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers/MO
AVIATION...Hirsch
FIRE WEATHER...MO/Rogers

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.